A US Food and Drug Administration (FDA) advisory panel recommends a ban on over-the-counter cough and cold medicines for children younger than six.
Citing a number of studies that showed the remedies were no better than a placebo (an inactive substance), the outside experts also recommend the medications be tested on children to see if they are effective.
The evidence that the medications work is "modest at best" even for adults, says Dr. Mary E. Tinetti, chairwoman of the FDA panel and a professor at Yale University School of Medicine.
In two separate votes at the end of two days of hearings on the safety of the medications for children, the advisers say the medicines should not be used in children younger than two or in those younger than six. A third vote, to recommend against use in children ages six to 11, was not approved.
The vote for additional testing of the medications in children preceded the votes to ban the products.
The recommendations apply to medicines containing at least one of the following ingredients: decongestants, expectorants, antihistamines, and antitussives.
The FDA does not have to follow its advisory panels' recommendations, but usually does.
Dr. John K. Jenkins, director of the FDA Office of New Drugs in the Center for Drug Evaluation and Research, says, "The recommendations may not lead to a ban of these products, but to a warning on the label.
"The message of the panel is that they haven't seen scientific evidence that these products work in children, and they were uneasy about extrapolating the adult doses for children," says Dr. Jenkins. "Parents should pay close attention to the directions on the label."
"We need to take back to the agency all the advice we heard and decide what we are going to do," says Dr. Jenkins. "This has to go through the rule-making process, which can take some time."
A ban already has the support of safety experts at the FDA, who published a 365-page review recently that showed decongestants and antihistamines have been linked with 123 pediatric deaths since 1969.
Many outside experts were also in favor of restricting children's access to cold remedies.
"The panel should recommend that the FDA carefully reevaluate their existing approval of cough and cold preparations being marketed to children under six," says Dr. Michael Shannon, chief of the division of emergency medicine at Children's Hospital Boston.
"This recommendation is exactly what is needed to alert parents and policymakers about the erroneous labeling, marketing, and use of these products," he says.
Bruce Lesley, president of the children's advocacy group First Focus, says, "Moreover, these medicines are ineffective and dangerous to young children."
The products covered in the debate include approximately 800 popular medicines sold in the US under names such as Toddler's Dimetapp®, Triaminic® Infant, and Little Colds®. Experts estimate that Americans spend about $2 billion annually on these types of medications.
An FDA review of records filed with the agency between 1969 and September 2006 found 54 reports of deaths in children associated with decongestant medicines made with pseudoephedrine, phenylephrine, or ephedrine.
It also found 69 reports of deaths associated with antihistamine medicines containing diphenhydramine, brompheniramine, or chlorpheniramine.
Most of the deaths involved children younger than two.
Last fall, leading drug makers announced a voluntary withdrawal of oral cough and cold medicines marketed for use in infants.
That move affected only infant oral medicines, not those intended and labeled for use in children aged two and older, notes Dr. Shannon.
Dr. Shannon does not believe the recall by manufacturers goes far enough. It only affects children under two and not children between two and five, who make up two-thirds of those taking the drugs, he notes.
"They made an effort, but it was nowhere near far enough," says Dr. Shannon.
"These drugs interact with other drugs. These drugs have exaggerated effects on children who have other illnesses," he says.
And nothing conquers the common cold, he adds.
"We have to accept the fact that there are no real treatments for the cold," says Dr. Shannon. "It's a mistake to think that there are medications that are really going to make a cold go away sooner or make the child feel much better.
"Medication for fever works, but these medications for cough suppression do not treat the common cold," he says.
In addition, these cold products simply do not work, according to Dr. Shannon.
"There is no reason to give something that costs money, is ineffective, and has potential risks," he concludes.
Another expert agrees with Dr. Shannon.
"Colds take a lot of time to nurture, and the medicines don't really speed up that process at all," says Catherine Tom-Revzon, Pharm.D., at Children's Hospital at Montefiore in New York City.
Tom-Revzon believes that rather than risking potential harm from these medications, it is better to remove them from the market.
Always consult your physician for more information.
(Our Organization is not responsible for the content of Internet sites.)
An upper respiratory infection (URI), also known as the common cold, is one of the most common illnesses, leading to more doctor visits and absences from school and work than any other illness every year.
It is estimated that during a one-year period, people in the US will suffer one billion colds. Caused by a virus that inflames the membranes in the lining of the nose and throat, colds can be the result of more than 200 different viruses.
However, among all of the cold viruses, rhinoviruses and corona viruses cause the majority of colds.
Most children will develop at least six to 10 colds a year. This number increases for children who attend daycare. Colds may occur less frequently after the age of six.
Adolescents get colds about two to four times a year.
Children are most likely to have colds during fall and winter, starting in late August or early September until March or April.
The increased incidence of colds during the cold season may be attributed to the fact that more children are indoors and close to each other. In addition, many cold viruses thrive in low humidity, making the nasal passages drier and more vulnerable to infection.
There are many different types of viruses that cause the common cold. In fact, over 200 different varieties of viruses can cause the symptoms of a cold. The most common virus is called the rhinovirus. Other viruses include the corona virus, parainfluenza virus, adenovirus, enterovirus, and respiratory syncytial virus.
After the virus enters your child's body, it causes a reaction - the body's immune system begins to react to the foreign virus.
This can cause an increase in mucus production, swelling of the lining of the nose, sneezing, and cough.
In order to catch a cold, your child must come in contact with one of the viruses that cause a cold from someone else who is affected.
The cold virus can be transmitted through the air or by direct contact.
The symptoms of a cold start from one to three days after your child has been in contact with the cold virus. Usually, the symptoms last about one week, but this varies in each child, and may last even up to two weeks.
Symptoms includes stuffy, runny nose; scratchy, tickly throat; watery eyes; sneezing; mild hacking cough; congestion; sore throat; achy muscles and bones; headaches; low grade fever; chills; watery discharge from the nose that thickens and turns yellow or green; or mild fatigue.
It is important to remember that there is no cure for the common cold and that antibiotics will not help treat a common cold.
Medications are used to help relieve the symptoms, but will not make the cold go away any faster. Therefore, treatment is based on helping the symptoms and supportive care.
Increased fluid intake will help keep the lining of the nose and throat moist and help to prevent dehydration.
To help relieve the congestion and obstruction in the nose for younger children, consider the following:
Saline nose drops may be used. Use a bulb syringe to help remove the mucus.
Place a cool mist humidifier in the room. Analgesics, such as acetaminophen, are sometimes helpful in decreasing the discomfort of colds. Do not give aspirin to a child who has fever without first contacting the child's physician. Aspirin, when given as treatment for viral illnesses in children, has been associated with Reye syndrome, a potentially serious or deadly disorder in children.
Therefore, pediatricians and other healthcare providers recommend that aspirin (or any medication that contains aspirin) not be used to treat any viral illnesses (such as colds, the flu, and chickenpox) in children.
Always consult your physician for more information.